Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 252, NWS Aberdeen, SD

August 6, 2022Big Stone County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 6, 2022, 1:19 AM CDT for Big Stone County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2022, 1:19 AM CDT (06:19 UTC)
Expired
Aug 6, 2022, 1:45 AM CDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Big Stone County, MN

The radar

The Aberdeen radar (KABR), 171 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2519 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
2092 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

333 
WUUS53 KABR 060619
SVRABR
MNC011-060645-
/O.NEW.KABR.SV.W.0252.220806T0619Z-220806T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
119 AM CDT Sat Aug 6 2022

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Big Stone County in west central Minnesota...

* Until 145 AM CDT.

* At 118 AM CDT, a severe thunderstorm was located near Odessa, or 9
  miles east of Ortonville, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Correll and Artichoke Lake around 135 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4520 9614 4519 9616 4520 9619 4522 9622
      4522 9627 4525 9629 4526 9641 4527 9645
      4532 9647 4539 9645 4534 9612 4524 9612
      4524 9611 4518 9610
TIME...MOT...LOC 0618Z 280DEG 17KT 4528 9626 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lueck
1 follow-up statement
486 
WWUS53 KABR 060643
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
143 AM CDT Sat Aug 6 2022

MNC011-060653-
/O.EXP.KABR.SV.W.0252.000000T0000Z-220806T0645Z/
Big Stone MN-
143 AM CDT Sat Aug 6 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BIG STONE COUNTY
WILL EXPIRE AT 145 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 4520 9614 4519 9616 4520 9619 4522 9622
      4522 9627 4525 9629 4526 9641 4527 9645
      4532 9647 4539 9645 4534 9612 4524 9612
      4524 9611 4518 9610
TIME...MOT...LOC 0643Z 280DEG 17KT 4526 9611 

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 12:31 AM CDT, 48 minutes earlier.

Area forecast discussion, Aug 6, 12:31 AM CDT, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1231 AM CDT Sat Aug 6 2022

.UPDATE...
Issued at 929 PM CDT Fri Aug 5 2022

Showers and thunderstorms still occurring across parts of the
eastern CWA this evening, but most of the strong to severe
activity has begun to come to an end. Will continue to monitor for
the potential for additional development overnight. No changes
made to winds or temperatures at this time.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 226 PM CDT Fri Aug 5 2022

The main issues in the short range will be rain chances, svr chances
and temperatures. For tnt a sfc front will continue to move slowly
toward the east and into eastern SD toward evening. Ahead of this
front dewpoints in the lower 70s continue to stream to the north,
with drier air making its way into the western part of the state.
Temperatures continue to warm nicely ahead of the boundary, but
overhead a capping layer looks to exist. The cap will likely weaken
toward early evening as temps aloft start to come down a bit. Latest
CAMS have backed off a touch on convective initiation, pushing it to
early and mid-evening. MLCAPES are still progged to reach the
moderate instability category, while deep layer bulk shear south of
the ND/SD border is somewhat lacking, but should increase overnight.
Storms are expected to ignite in the vcnty of the frontal boundary,
with the higher probs for severe closer to the higher shear over
northeast SD/WC MN and points north. Hail and wind look to be the
main threats with any activity that forms. The LLJ will also be
focused later this evening into that region, thus sustaining WAA
over the eastern part of SD. PWATs nearing 2 inches also suggest
that some healthy rain amounts are possible given the abundant
moisture and potential slow movement of the convection. Could also
see some back building of storms. Additional energy flows through
the area Saturday and Saturday night, but chances for severe look
minimal given cooler temperatures and lower dewpoints over the
forecast area as the main low level boundary shifts south of the
state. Temperatures will average out cooler than normal for the
weekend given all the clouds/pcpn and cooler airmass that advects in
from the north.

.LONG TERM...(Sunday through Friday)
Issued at 226 PM CDT Fri Aug 5 2022

We'll start out at 500mb with the large area of high pressure over
the southern two-thirds of the nation, with a broad trough across
southern Canada and the Northern Plains through the New England
States. Our main chance of precipitation will come early in the
period, enhanced by a open 500mb trough set up across MT at 12Z
Sunday. This feature will shift across the Dakotas during the day
Sunday, and into Minnesota as late at 06Z Monday. There are some
small timing discrepancies. At the surface, high pressure will
slowly sink south from ND on Sunday, and sink to southeastern SD and
southern MN Monday night. Overall, the well below normal
temperatures will continue Sunday, with highs in the upper 60s to
mid 70s. Southerly flow will return Monday, along with warmer air,
as temperatures rise back into the 80s for the western half of the
forecast area, and mid to upper 70s east. Beyond Monday, we're back
to above normal temperatures (in the 80s to mid 90s), as the 500mb
ridge builds back across the Intermountain West and Plains States.
The other changes beyond Sunday afternoon will be mainly dry
weather, and relatively light winds. This hows up well in forecast
soundings, with little moisture bast 18Z Sunday. While we do have
slight chance pops going for Friday night, it's limited, in the 15
to 25 percent range.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1231 AM CDT Sat Aug 6 2022

Terminals KABR,KATY,KPIR,KMBG

Scattered showers and thunderstorms will continue to affect parts of
the region through the overnight hours into early Saturday morning.
Other than brief periods of MVFR vsbys expected with any
thunderstorms, VFR conditions will prevail across the area overnight
and through the day Saturday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...KF
AVIATION...Wise
Hazardous weather outlook, Aug 5, 3:35 PM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
335 PM CDT Fri Aug 5 2022

MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-062045-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
335 PM CDT Fri Aug 5 2022 /235 PM MDT Fri Aug 5 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated to scattered storms are expected overnight. A few of those
storms could become severe with large hail and strong winds being the
main threats. Heat indices will remain high until mid-evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and thunderstorms are expected through Sunday, but
severe weather is NOT anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SDZ003-004-009-015-062045-
Corson-Campbell-Walworth-Dewey-
335 PM CDT Fri Aug 5 2022 /235 PM MDT Fri Aug 5 2022/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected through Sunday, but
severe weather is NOT anticipated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and thunderstorms are expected through Sunday, but
severe weather is NOT anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

In the hours before

Local storm report, Aug 5, 10:23 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1023 PM CDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             10 S BRENTWOOD COLONY   44.98N 99.32W
08/05/2022  M2.50 INCH       FAULK              SD   PUBLIC

            RELAYED VIA SOCIAL MEDIA WITH PHOTO.
            APPROXIMATE TIME AND LOCATION.

&&

RL
Special weather statement, Aug 5, 10:29 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1029 PM CDT Fri Aug 5 2022

SDZ020-060400-
Codington SD-
1029 PM CDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of southeastern
Codington County through 1100 PM CDT...

At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sandy Shore Rec Area, or over Goose Lake, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Watertown and Watertown City Park around 1040 PM CDT.
  Rauville around 1045 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern South Dakota.

&&

LAT...LON 4482 9732 4490 9733 4501 9701 4484 9694
TIME...MOT...LOC 0329Z 253DEG 25KT 4488 9724

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Lueck
Special weather statement, Aug 5, 10:44 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1044 PM CDT Fri Aug 5 2022

SDZ020-060415-
Codington SD-
1044 PM CDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of northern Codington
County through 1115 PM CDT...

At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Florence, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dakota Sioux Casino around 1050 PM CDT.
  Rauville around 1055 PM CDT.

Other locations in the path of this storm include Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern South Dakota.

&&

LAT...LON 4497 9738 4510 9739 4513 9694 4497 9694
TIME...MOT...LOC 0344Z 267DEG 32KT 4503 9725

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Lueck
Local storm report, Aug 5, 10:57 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1057 PM CDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TSTM WND GST     6 W HENRY               44.88N 97.58W
08/05/2022  M58 MPH          CLARK              SD   MESONET

            MESONET STATION 174 CLARK (SDDOT).

&&
Local storm report, Aug 5, 11:03 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1103 PM CDT FRI AUG 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     1 SSW WATERTOWN AIRPORT 44.90N 97.17W
08/05/2022                   CODINGTON          SD   TRAINED SPOTTER

            REPAIR SHOP AND STORAGE SHED SUSTAINED SOME
            DAMAGE.

&&

RV
Local storm report, Aug 6, 12:38 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1238 AM CDT SAT AUG 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 AM     TSTM WND GST     2 W CORONA              45.33N 96.81W
08/06/2022  M58 MPH          ROBERTS            SD   MESONET

&&

RV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:45 PM CDTSpecial Weather StatementABRBig Stone30 min
Aug 6, 12:11 AM CDTSevere Thunderstorm WarningABRBig Stone64 min
Aug 6, 1:34 AM CDTAreal Flood WarningABRBig Stone6 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.